Lightning, Middlesex
- When
- May 12, 12:59 PM EST
- Where
- Middlesex County, New Brunswick
- Reported by
- NEWSPAPER
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Lightning struck the top of the chimney at McKinny Hall on College Avenue at Rutgers University. Bricks loosened and fell to the ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck the top of the chimney at McKinny Hall on College Avenue at Rutgers University. Bricks loosened and fell to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 9:25 AM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1025 AM EDT WED MAY 12 2004 FULL SUN SOUNDINGS INDICATE HIGHS NEAR 90 MOST SOUTHERN AREAS EXCEPT THOSE AFFECTED BY A SEABREEZE WO I WILL UP TEMPS TO MENTION 90. ALSO WITH TD IN MID TO UPPER 60S I WILL ALSO PUT IN HUMID. RNS ---------------------------------- PREVIOUS .SHORT/LONG TERM... WITH QUITE A BIT OF SUN ACROSS MOST OF THE REGION YDY AND H8 TEMPS AROUND 16 DEGREES C, SOME LOCALES REACHED THE UPPER 80S. FOR TDY, BOTH THE ETA AND GFS ARE A DEGREE OR TWO COOLER AT H8. WITH THAT IN MIND, WENT MORE OF THE MAV/FWC WAY. AS FOR PRECIP, NO BIG CHANGES FROM GOING FCST AND THINKING. BEST CHANCES RESIDE CLOSER TO THE WARM FRONT TO THE NORTH. FURTHER SOUTH, THE LOWER LAYERS ARE DRYING OUT AND THE BUOYANCY IS BECOMING LESS. THE SAID WARM FRONT IS FORECAST TO PUSH NORTH TONIGHT, SINK BACK SOUTH AS A BACKDOOR ON THURSDAY AT LEAST THROUGH THE NRN CWA, THEN MOVE NORTH ONCE AGAIN ON FRIDAY. THE NEXT COLD FRONT IS SLATED TO SLOWLY MOVE ACROSS THE CWA ON SAT NIGHT INTO SUN AND PERSIST NEAR OUR SRN ZONES INTO THE MONDAY. THE SLOW MIGRATION OF THE FRONT LOOKS REASONABLE AS THE ATLANTIC RIDGE HANGS TOUGH AND THE MID FLOW/UPPER FLOW OVER THE FRONT PARALLELS IT. WITH THE FRONT SLOWLY MEANDERING THROUGH THE REGION THIS WEEKEND, WE ADDED POPS LATE SATURDAY, SUNDAY AND INTO MONDAY ACROSS THE SOUTHERN CWA. && .MARINE... NO SIGNIFICANT PROBLEMS EXPECTED ON MARINE THROUGH THE PERIOD. THE PERSISTENT LIGHT S-SW FLOW ACROSS THE FORECAST WATERS WILL CONTINUE THE NEXT SEVERAL DAYS. THE EXCEPTION WILL BE WED NIGHT INTO THU WHEN A BACKDOOR COLD WILL MOVE INTO AT LEAST THE NORTHERN WATERS AND TURN WINDS EAST. OTHERWISE, THE NEXT FRONTAL PASSAGE TO AFFECT COASTAL WATERS WILL BE THE LATE SAT TIMEFRAME. NO HEADLINES ARE REQUIRED. && .AVIATION... MVFR CONDITIONS IN FOG EXPECTED THIS MORNING AT PHL PNE ILG ABE WITH IFR CONDITIONS AT RDG MIV AND ACY. CONDITIONS EXPECTED TO IMPROVE TO VFR BY 14Z. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND MAY AFFECT ABE AND RDG. IMPACT FROM THUNDERSTORMS LESS LIKELY AT PHL METRO AREA SITES AND POINTS SOUTH AND EAST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. KRUZDLO/SZATKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED MAY 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1110 AM EDT WED MAY 12 2004 DEZ001>003-MDZ008-012-015-020-NJZ009-010-012-013-015>023-027- PAZ067>071-122200- ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD- CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 1110 AM EDT WED MAY 12 2004 ...UNSEASONABLY HOT AND HUMID CONDITIONS THIS AFTERNOON... HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL CONTINUE TO CIRCULATE A VERY WARM AND HUMID AIR MASS ACROSS THE REGION. TEMPERATURES WILL TOP OUT NEAR 90 DEGREES IN MANY AREAS, AND THIS COUPLED WITH HIGH HUMIDITY WILL CAUSE IT TO FEEL UNSEASONABLY HOT AND HUMID THIS AFTERNOON AND EVENING. IF SPENDING TIME OUTDOORS THIS AFTERNOON, KEEP HYDRATED BY DRINKING PLENTY OF WATER AND DRESS IS LIGHT WEIGHT LIGHT COLORED CLOTHES. TAKE FREQUENT BREAKS IN THE SHADE AND IF POSSIBLE, SEEK A BUILDING WHICH IS AIR CONDITIONED. ALSO, MAKE SURE PETS ARE KEPT INDOORS AND ARE PROVIDED WITH PLENTY OF WATER. WITH THE HEAT AND HUMIDITY IN PLACE, LITTLE RELIEF CAN BE EXPECTED AS ANY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED THIS AFTERNOON AND EVENING. IF TEMPERATURES HIT 90 DEGREES THIS AFTERNOON AT THE PHILADELPHIA INTERNATIONAL AIRPORT, IT WOULD BE THE FIRST TIME THIS SEASON. GORSE/HOUTAS
The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398557.